It is currently Tue Aug 22, 2017 5:20 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 2 posts ] 
Author Message
PostPosted: Wed May 04, 2016 2:23 am 
Offline
Average Poster
Average Poster

Joined: Sat Apr 30, 2016 4:30 pm
Posts: 14
I saw a ducumented case where a person witnessing his friend O/Ding on heroin took some street Suboxone and injected it(after making a liquid solution) and reversed the O/D. It was stated that the person did this thinking the Naloxone would act as the reversal agent, even though it was actually the Buprenorphine. As a emt-paramedic I was trained to administer the Narcan to patients, titrating it to respirations because waking up the overdosing patients gives them the chance to refuse to consent to further care and jump out of the back of the unit- after throwing up everywhere of course. In 30-45 mins when the Narcan wears off, the patient can O/D again, if not from the original dose and its' longer half-life then from subsequent large doses to fend off the ugly w/d symptoms. My partner, a paramedic preceptor from NYC said they used to have frequent instances of these 'repeat performaces' with some tragic outcomes.
So, would IV Buprenorphine be more effective for reversing KNOWN cases of overdose from opiates because of its longer half life/protective receptor adhering properties? Could EMS providers and emergeny dept's provide better -longer protection from re-overdose if they admin'd Buprenorphine? Or does the possibility of co-administration of alchohol or benzos make this impractical or too risky?

Thanks, Mike


Top
 Profile  
 
PostPosted: Wed May 04, 2016 11:14 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1544
I just had this discussion with a patient who claimed to be at the scene where a cop didn't have naloxone, and so he told the nodding person to take a suboxone that was on the scene-- and the person was reversed.

Theoretically, buprenorphine would be a good choice; it would avoid the 'renarcotization' seen with narcan. The issue would be 1. the sterility of an IV preparation and 2. the time it takes to get it into solution. But any patient who has taken too much narcotic, who does not have access to paramedics for some reason, should consider taking bupe.

I don't see a problem with benzos or alcohol. Those substances are dangerous combined with ANY opioid-- worse with a pure agonist than with buprenorphine. Somehow, benzos got a reputation as 'bad with bupe'-- but that's just because the ONLY way to die from bupe is to add a second respiratory depressant, whereas a person can die from agonists without a second depressant. Somehow that idea got twisted into the idea that bupe is somehow 'real dangerous with benzos'--- which is not the case. Benzos and agonists are FAR worse.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 2 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group